Alert archive / California / Wind Advisories in 2023

Wind Advisory 42, NWS San Diego, CA

September 28, 2023Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Sep 28, 2023, 1:09 PM PDT for Riverside County, San Diego County, California. It took effect at Sep 29, 2023, 6:00 PM PDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2023, 1:09 PM PDT (20:09 UTC)
In effect from
Sep 29, 2023, 6:00 PM PDT
Expired
Oct 1, 2023, 3:00 AM PDT
In force
33 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS76 KSGX 282009
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
109 PM PDT Thu Sep 28 2023

CAZ056-058-061-062-065-290515-
/O.NEW.KSGX.WI.Y.0042.230930T0000Z-231001T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of La Quinta and Borrego Springs
109 PM PDT Thu Sep 28 2023

...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 AM PDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM Friday to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Strongest winds will be mostly in the wind-
  prone areas on Friday then more widespread for Saturday into
  Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
7 follow-up statements
299 
WWUS76 KSGX 290431
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
931 PM PDT Thu Sep 28 2023

CAZ056-058-061-062-065-291315-
/O.CON.KSGX.WI.Y.0042.230930T0000Z-231001T1200Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
931 PM PDT Thu Sep 28 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM FRIDAY TO 5 AM PDT
SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 5 PM Friday to 5 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...Strongest winds will be mostly in the wind-
  prone areas on Friday, then more widespread for Saturday into 
  Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS
542 
WWUS76 KSGX 290938
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
238 AM PDT Fri Sep 29 2023

CAZ056-058-061-062-065-292230-
/O.EXT.KSGX.WI.Y.0042.230930T0100Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
238 AM PDT Fri Sep 29 2023

...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO 3 AM PDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected on
  Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
077 
WWUS76 KSGX 292044
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
144 PM PDT Fri Sep 29 2023

CAZ056-058-061-062-065-300515-
/O.CON.KSGX.WI.Y.0042.230930T0100Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, and Borrego Springs
144 PM PDT Fri Sep 29 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected on 
  Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
898 
WWUS76 KSGX 300424
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
924 PM PDT Fri Sep 29 2023

CAZ056-058-061-062-065-301300-
/O.CON.KSGX.WI.Y.0042.000000T0000Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
924 PM PDT Fri Sep 29 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to 60 mph 
  expected.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Reduced visibility in blowing dust and sand in the deserts.

* ADDITIONAL DETAILS...The strongest winds are expected on 
  Saturday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS
353 
WWUS76 KSGX 300943
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
243 AM PDT Sat Sep 30 2023

CAZ056-058-061-062-065-302230-
/O.CON.KSGX.WI.Y.0042.000000T0000Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
243 AM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected for this
  afternoon into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
405 
WWUS76 KSGX 302026
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
126 PM PDT Sat Sep 30 2023

CAZ056-058-061-062-065-010515-
/O.CON.KSGX.WI.Y.0042.000000T0000Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Julian, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, and Borrego Springs
126 PM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected for this 
  afternoon into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
513 
WWUS76 KSGX 010431
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
931 PM PDT Sat Sep 30 2023

CAZ056-058-061-062-065-011000-
/O.CON.KSGX.WI.Y.0042.000000T0000Z-231001T1000Z/
Riverside County Mountains-San Diego County Mountains-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, and Borrego Springs
931 PM PDT Sat Sep 30 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts to 55 mph.

* WHERE...Riverside County Mountains, San Diego County 
  Mountains, Coachella Valley, San Diego County Deserts and San 
  Gorgonio Pass Near Banning.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 28, 9:34 AM PDT, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 28, 9:34 AM PDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
934 AM PDT Thu Sep 28 2023

.SYNOPSIS...
A cooling trend will continue through the weekend with
strengthening onshore flow and a deepening marine layer. Sunday
will likely be the coolest day with inland temperatures as much
as 20 degrees below normal. Gusty southwest to west winds will be
strongest in the mountains and deserts Saturday into Sunday. There
will also be a chance for precipitation from the coast to the
mountains Saturday and Sunday. Dry with a warming trend for Monday
through the middle of next week when temperatures will return to
near normal.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This morning, the marine layer is more than 1,000 feet deeper than
yesterday morning with signs of a coastal eddy. This has enabled
the low clouds and fog to spread inland to the foothills in San
Diego County and into portions of the Inland Empire, producing
patchy drizzle. The marine layer inversion is a relatively strong
one so clearing may be slow and low clouds may linger at the
coast into the afternoon.

Through Sunday...Broad low pressure troughing covers most of the
western U.S. and will deepen over the next 3-4 days as a
reinforcing shortwave trough brings colder air in from the Gulf of
Alaska. It will evolve into a closed upper low over Nevada by
Saturday night. This will result in lower temperatures, strong and
gusty southwest to west winds, increasing clouds and chances for
showers. Temperatures will trend lower through Sunday which will
be the coolest day, with daytime high temps remaining in the 60s
west of the mountains and only reaching the low 80s in the lower
deserts. These temps are 15 to 20 degrees below seasonal averages!
Onshore flow will continue to strengthen, peaking late Saturday
into Sunday with southwest to west winds gusting up to 55 mph in
portions of the mtns and adjacent desert areas. Low clouds will
increase and spread farther inland through Sunday. Increasing deep
layer moisture, instability and some dynamic forcing will also bring
chances for showers on Sat and Sun. Some ensemble members are
indicating enough integrated vapor transport for a weak atmospheric
river extending into southern California on Saturday. While it is
increasingly likely that most areas from the coast to the mountains
will get at least some measurable precipitation Saturday and
Sunday, there is significant uncertainty in the timing and
amounts. Current rainfall estimates on Sat and Sun are for
amounts ranging from less than one-tenth inch near the coast to
one-quarter to locally one-half inch in the mountains. A small
number of ensemble members support significantly greater amounts
so there is about a 10 percent chance for one inch or more of
rainfall in favored locations. Snow levels should remain fairly
high on Saturday, mostly above 7500 to 8000 feet, but could fall
to 6500 to 7000 feet on Sunday.

The large low pressure system over the western states will move
slowly inland by late Monday, then move inland more rapidly on
Tuesday and Wednesday as high pressure over the eastern Pacific
begins to build toward the West Coast. Warming will begin on
Monday and continue through the middle of next week with the
deterministic NBM indicating high temperatures of around average
for Wednesday and Thursday with Wednesday high temperatures 15 to
20 degrees warmer than Sunday for inland areas.

&&

.AVIATION...
281540Z...Coast/Western Valleys...Low clouds with bases
800-1300 FT MSL are occurring across the coastal basin. Reduced vis
of 2-4 SM, and locally below 1 SM in FG, especially where low clouds
and terrain intersect. Scatter out across valleys through 18z Thu,
with coastal locations seeing periods of cigs through the afternoon.
Low clouds to push back inland after 00z Fri with bases 1500-2000 FT
MSL, rising overnight.

Otherwise...Mostly clear with unrestricted vis through tonight.

&&

.MARINE...
Moderate to high confidence that south winds will gust near 20 knots
near the entrance and throughout the San Diego Bay today. Otherwise,
no hazardous marine conditions are expected through Monday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...PG
AVIATION/MARINE...EA

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.